Document Type: Original Article

Authors

Abstract

Background: Adverse cutaneous drug reactions are unwarranted effects of modern medicine. These unfortunate events can assume any morphology from simple exanthem to full blown toxic epidermal necrolysis (TEN), and can simulate and mimic many diseases. Sometimes it is difficult to recognize the cause, but they may be due to polypharmacy or self-administration of medications. The analytical data from this study might help us to see certain patterns with various drugs and shed light on this problem. We performed this study at a tertiary hospital in Punjab, Dayanand Medical College and Hospital (DMCH), in order to determine the clinical patterns of cutaneous manifestations of adverse drug reactions (ADR).Methods: The diagnosis was mainly based on detailed history and correlation between drug intake and the onset of rash along with laboratory investigations and skin biopsy results where possible. We assessed 695 patients (379 males and 316 females) who presented with cutaneous drug reactions over a 12-month period.Results: The most common benign ADR observed was exanthem, which affected 199 (28.64%) patients followed by acute urticaria, including angioedema, which was seen in 126 (18.13%) patients, and fixed drug eruption (FDE) in 105 (15.11%) that included bullous FDE reactions. Other reactions included Stevens-Johnson syndrome (SJS) and TEN in 39 (5.61%) patients, erythroderma in 27 (3.88%), hotosensitivity reactions, including phototoxic and photosensitive reactions, 31(4.46%), and lichenoid eruptions in 25(3.59%) patients.Conclusion: Exanthems were the most common drug eruptions observed. Antibiotics and NSAIDS were the most common causes for benign drug eruptions, whereas antiepileptics were a major cause of severe cutaneous adverse reactions (SCARs).

Keywords